Signs of Caffeine Overdose

In the wake of an Ohio teen’s overdose on powdered caffeine, the federal Food and Drug Administration has been ringing alarm bells about the product’s dangers, urging consumers to avoid it.

Logan Stiner, 18, a Cleveland-area high school senior, wrestler and prom king on the verge of graduating, took what proved to be a fatal amount of powdered caffeine May 27 at his family’s home. Because it is nearly impossible to accurately measure powdered pure caffeine, a consumer can easily ingest a lethal amount. Just one-sixteenth of a teaspoon of powdered caffeine equals about two cups of strong coffee.

Related: Pure Caffeine Can Be Deadly

Symptoms of caffeine overdose include a rapid or dangerously erratic heartbeat and seizures that can result in death. Vomiting, diarrhea, stupor and disorientation are also signs of caffeine toxicity. These symptoms are likely to be much more severe than those resulting from drinking too much coffee, tea or other caffeinated beverages.

“All consumers seeking caffeinated products should be aware of the potentially high potency of these powdered pure caffeine products,” the FDA said. “Parents should recognize that teenagers and young adults may be drawn to these products for their perceived benefits.”

For parents or consumers of powdered caffeine, which is widely available online, and in one-pound bulk, here are the FDA’s guidelines:

What to Do

  • If you believe that you are having an adverse event related to caffeine, stop using it and seek immediate medical care or advice.
  • Getting the caffeine out of your body while managing the symptoms is key.  A doctor may give you activated charcoal,  a common treatment for drug overdose.
  • Some doctors will prescribe a laxative.
  • Inducing vomiting will also help remove the drug from your system.
  • The FDA wants to know about adverse events associated with powdered pure caffeine and other highly caffeinated products. You or your healthcare provider can help by reporting these adverse events to the FDA in the following ways:
  • By phone at (240) 402-2405
  • By email at CAERS@cfsan.fda.gov

There is still hope.

Our licensed addiction experts can help. Call us today for a confidential assessment.


Get In Touch

If you are interested in learning more about treatment at one of our programs, please contact us by filling out the form below or calling 844-875-5609.